Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 227, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 15, 2003, 6:44 PM EDT for Surry County, North Carolina. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2003, 6:44 PM EDT (22:44 UTC)
- Expired
- Aug 15, 2003, 7:15 PM EDT
- In force
- 31 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Surry County, NC
The radar
The Roanoke radar (KFCX), 77 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.7 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1113 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 955 m above ground
- 0-6 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- -32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 152244 SVRRNK NCC171-152315- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 645 PM EDT FRI AUG 15 2003 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA * UNTIL 715 PM EDT. * AT 642 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR BOTTOM...MOVING SOUTHEAST AT 15 MPH. * SOME LOCATIONS THREATENED THROUGH 715 PM EDT INCLUDE BOTTOM... DOBSON... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MILES AN HOUR. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3655 8075 3649 8092 3629 8077 3636 8059 $$ 04
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 2:55 PM EDT, 3 hours 49 minutes earlier.
Area forecast discussion, Aug 15, 2:55 PM EDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 255 PM EDT FRI AUG 15 2003 REVIEW OF KFCX 88D IMAGES THIS AFTERNOON SHOWED ISOLD SHOWERS AND THUNDERSTORMS. WEAK IMPULSE MOVING SE ACROSS THE REGION THIS EVENING AND TONIGHT SHOULD BE ENOUGH TO PRODUCE SCATTERED CONVECTION. GOOD RETURN RH TRANSPORT KICKS IN BY MORNING. ELECTED TO CARRY CHC POPS TONIGHT WITH HIGHEST IN THE WEST. ANOTHER WARM AND HUMID NIGHT WITH OVERNIGHT LOWS FROM THE MID 60S TO THE LOWER 70S. DIGGING UPR TROF WILL PUSH WEAK SFC BACKDOOR FRONT SOUTH INTO THE AREA LATE SAT. DECIDED TO NUDGE TEMPERATURES UP A FEW DEGREES SATURDAY ESPECIALLY IN THE NRV. EXPECT SCT SHOWERS AND THUNDERSTORMS TO DEVELOP SATURDAY. RAISED POPS IN THE NORTH FOR SAT AND SAT NIGHT. LOWERED TEMPERATURES ON SAT NIGHT AND SUNDAY. FOR THE EXTENDED PERIODS...LEANED PACKAGE TOWARDS THE 06Z GFS WITH SLIGHTLY SLOWER TIMING OF COLD FRONT AFTER DAY 5. ADJUSTED SUNDAY NIGHT/MONDAY AM LOW TEMPS IN THE WEST. ON TUESDAY ELECTED TO RAISE MAX TEMPS IN THE NORTHWEST. LOWER POPS FOR MONDAY FOR THE GREATER MOUNTAINS EMPIRE. ALSO...LOWER POPS ON TUESDAY IN THE WEST. ADDED A DRY DAY 7/FRIDAY. ZONES WILL BE OUT BY 400 PM. HAVE A GREAT EVENING. FCSTID = 7 PRELIM NUMBERS ROA 70 87 69 85 / 30 40 50 40 LYH 68 86 68 84 / 30 40 50 40 DAN 71 88 70 87 / 30 40 40 40 BLF 65 78 63 77 / 40 40 50 30 LWB 64 77 62 76 / 40 40 50 30 BCB 66 83 64 81 / 30 40 40 30 TNB 64 80 62 79 / 40 40 40 40 .RNK... NC...NONE. VA...NONE. WV...NONE.
Hazardous weather outlook, Aug 15, 4:07 AM EDT, 14 hours 37 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-151000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 407 AM EDT FRI AUG 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.